Pennsylvania, 2014

Tornado and Damaging Winds in Pennsylvania, July 8, 2014

July 8, 2014 · NWS CTP · 35 events in 16 counties and zones

A semi-organized band of convection extending southward from the Buffalo, NY vicinity to near Pittsburgh, PA and Charleston, WV moved eastward during the late afternoon and evening hours. The band evolved into a well-defined linear feature with enhanced bowing segments, increasing damaging wind potential as it moved into a moderately unstable air mass located across central and eastern PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A semi-organized band of convection extending southward from the Buffalo, NY vicinity to near Pittsburgh, PA and Charleston, WV moved eastward during the late afternoon and evening hours. The band evolved into a well-defined linear feature with enhanced bowing segments, increasing damaging wind potential as it moved into a moderately unstable air mass located across central and eastern PA. Widespread damaging straight-line winds with embedded microburst damage accompanied the line as it crossed the Mid-State, knocking down numerous trees and utility wires. The damaging winds also caused localized structural damage and thousands of power outages. A few discrete cells ahead of and embedded in the main convective line tapped into strong low-level shear/helicity, which proved to be a favorable environment for tornadogenesis. Following official NWS storm surveys, an EF2 tornado was confirmed near Dushore in Sullivan County along with a 90-100mph microburst in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 1:25 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A PAIR OF COLD FRONTS ASSOCIATED WITH A UPPER LEVEL TROUGH
PIVOTING ACROSS THE GREAT LAKES WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH MID-WEEK. HIGH PRESSURE BUILDING
INTO THE REGION SHOULD BRING FAIR WEATHER CONDITIONS AND LOWER
HUMIDITY THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...SEVERE THUNDERSTORM WATCH #403 ISSUED FOR ALL OF CWA
EXCEPT FAR 3 SOUTHEASTERN COUNTIES TIL 00Z.

LATEST VIS SAT IMAGERY SHOWS CLOUDS STREAMING NEWD INTO CENTRAL
PA AHEAD OF COLD FRONT OVER THE OHIO VALLEY. STRONG LOW LEVEL
SOUTH-SWRLY FLOW HELPING TO PUMP UP SFC DEWPOINTS INTO THE MID AND
UPPER 60S...AND A FEW 70S...STATEWIDE. A SEASONABLY STRONG 500MB
SHORTWAVE TROUGH IS FORECAST TO AMPLIFY SOMEWHAT AS IT PIVOTS EWD
ACRS THE GREAT LAKES...SUPPORTING THE AFOREMENTIONED COLD FRONT.

LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/TSRA DEVELOPING OVER
WRN PA IN THE WARM MOIST AIR MASS. ADDITIONAL CONVECTION IS
STARTING TO FIRE ALONG A DIFFUSE WARM FRONT/OUTFLOW BOUNDARY FROM
YESTERDAYS CONVECTION OVER NWRN PA. THIS SHOULD BE THE MAIN
CONVECTION ACTIVITY INTO THE EARLY AFTERNOON UNTIL STRONGER
FORCING ARRIVES FROM THE WEST.

EXPECT MCS NOW OVER OHIO TO INTENSIFY AS IT MOVES EAST INTO
CENTRAL PA AS SHORTWAVE TROF MOVE EAST. STRONG WINDS ALOFT WILL
SUPPORT A FAST MOVEMENT OF THIS SYSTEM AND ADD TO THE WIND
POTENTIAL. FOR THIS REASON SPC HAS UPGRADED MUCH OF CENTRAL PA TO
A MODERATE RISK AND ISSUED A PUBLIC WEATHER OUTLOOK TO HIGHLIGHT
THE POTENTIAL FOR WIND DAMAGE WITH THIS SYSTEM.

WHILE STRAIGHT LINE WINDS WILL BE THE PRIMARY THERE...WILL
CONTINUE TO MONITOR CONVECTION ALONG DIFFUSE WARM FRONT...WHICH
MAY ACT TO ENHANCE THE 0-3KM SRH AND RESULT IN A MORE FAVORABLE
SUPERCELL HODOGRAPH. KEPT POPS IN THE LKLY RANGE THRU 06Z AS THE
COLD FRONT PUSHES SEWD ACRS THE AREA OVERNIGHT...WITH THE TSTM
INTENSITY/CVRG AND LCL SVR THREAT TRENDING LOWER AFTER DARK.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AMPLIFICATION OF THE GREAT LAKES UPPER TROUGH EARLY ON DAY 2 WILL
PUSH THE LEADING COLD FRONT SEWD INTO THE SRN MID ATLANTIC STATES.
DESPITE VERY WEAK INSTABILITY/LOW CAPE...SCT SHWRS AND ISOLD
TSTMS /NON-SVR/ WILL BE POSSIBLE MAINLY DURING THE AFTN GIVEN
BROAD FORCING ALOFT AND LIFT ALONG SECONDARY COLD FRONT. PWS
QUICKLY DROP NEAR TO BELOW NORMAL BY WED EVE SO QPF AMTS SHOULD
BE VERY LGT AND SPOTTY. COOLER AND LESS HUMID AIR SHOULD SPREAD
INTO THE AREA WED NGT ON THE FRONT-SIDE OF GRT LKS SFC HIGH TO
PROVIDE A DRY AND COMFORTABLE OVERNIGHT PD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE PRIMARY ENERGY ASSOCIATED WITH THE UPPER TROUGH FROM ERN
CANADA TO THE OHIO VALLEY WILL SHEAR OUT WELL TO OUR NE BY EARLY
THURSDAY. 1020-1022MB SFC HIGH PRESSURE OVER THE MIDWEST WILL
BUILD EAST ACROSS THE LOWER GLAKES AND MID ATLANTIC REGION
THURSDAY THROUGH FRIDAY EVENING...ACCOMPANIED BY NEAR NORMAL HIGH
TEMPS AND COMFORTABLY LOWER HUMIDITY AS SFC DEWPOINTS SLIDE BACK
INTO THE UPPER 40S AND 50S.

AN UPPER SHORTWAVE AND WEAK SFC COLD FRONT /EMBEDDED IN THE FAST WNW
FLOW ALOFT ACROSS THE NRN U.S./ WILL BRING THE CHC FOR SHOWERS TSRA
LATE FRIDAY NIGHT ACROSS OUR NW ZONES. THIS WEATHER FEATURE WILL
LIKELY CROSS THE CWA SATURDAY /PER THE LATEST GEFS...EC BLEND.
ACCOMPANIED BY SCATTERED...MAINLY AFTERNOON AND EARLY EVENING
SHRA/TSRA.

THIS FRONT MAY BECOME STRETCHED OUT MORE EAST TO WEST AND STALL
INVOF PA SUNDAY INTO EARLY NEXT WEEK AS STRONGER PULSE OF ENERGY
ALOFT DIVE SE ACROSS THE UPPER GLAKES REGION AND HELP TO CARVE OUT
AN ANOMALOUSLY DEEP TROUGH ACROSS SERN CANADA AND THE NERN U.S. NEXT
WEEK.

EXPECT SCATTERED...DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS FOR
SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LATEST SATELLITE IMAGE SHOWS MID CLOUDS...AND SOME LOW IN NW
PA...STREAMING NEWD ACROSS CENTRAL PA AIRFIELDS. MVFR CIGS WILL
PERSIST AT KBFD WITH IFR EXPECTED WHEN LINE OF TSRA MOVES EAST
THROUGH THE REGION LATER THIS AFTERNOON. OTHERWISE VFR EXPECT
UNTIL THAT SAME LINE OF TSRA REACHES OTHER TAF SITES FROM WEST TO
EAST THROUGH MID AFTERNOON.

REDUCTIONS ARE EXPECTED AND STRONG WIND GUSTS ARE POSSIBLE FROM
THESE STORMS LATE IN THE DAY AND EVENING. IN THE WAKE OF THESE
STORMS...VFR CIGS AND VSBYS SHOULD RETURN FAIRLY QUICKLY THIS
EVENING...THOUGH ANY AREAS THAT RECEIVE PRECIPITATION COULD SEE
REDUCING CIGS AND VSBYS OVERNIGHT INTO WEDNESDAY
MORNING...ESPECIALLY JST AND BFD.

SOME HAZE OVER THE REGION GIVEN THE HIGH DEWPOINTS...ESPECIALLY
OVER THE SOUTHEAST...BUT VSBYS SHOULD REMAIN 6 MILES OR GREATER.

OUTLOOK...
WED...AM LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA IMPACTS SE.
THU-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL/GARTNER
NEAR TERM...GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...LAMBERT
AVIATION...CERU/GARTNER
Hazardous weather outlook, Jul 8, 12:15 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EDT TUE JUL 8 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-064-091715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-ADAMS-
115 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS ASSOCIATED WITH A DEVELOPING LINE OF STRONG THUNDERSTORMS AS
IT PROGRESSES EASTWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ059-065-066-091715-
LEBANON-YORK-LANCASTER-
115 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jul 8, 2:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT TUE JUL 8 2014

PAZ010-011-082000-
CAMERON PA-ELK PA-
326 PM EDT TUE JUL 8 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
JOHNSONBURG...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ST. MARYS AND EAST BRANCH DAM AROUND 330 PM EDT.
  ELK RIVER AND TRUMAN AROUND 340 PM EDT.
  SIZERVILLE AROUND 350 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KERSEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4160 7848 4160 7842 4162 7842 4162 7821
      4156 7814 4140 7841 4127 7875 4136 7896
      4163 7865 4163 7849
TIME...MOT...LOC 1925Z 233DEG 48KT 4145 7865

RXR

The radar

The Buffalo radar (KBUF), 134 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 8, 2:50 PM EST
Where
Warren County, 0.86 mi NW of Pittsfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.840, -79.380

Thunderstorm winds estimated near 60 mph knocked down numerous trees across the western part of the county.

Thunderstorm Wind, Warren

When
July 8, 3:00 PM EST
Where
Warren County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.950, -79.580

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Columbus.

Thunderstorm Wind, Warren

When
July 8, 3:08 PM EST
Where
Warren County, 2.38 mi NE of Dunham Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.905, -79.238

Thunderstorm winds estimated near 60 mph knocked down trees and wires at the intersection Jackson Run/Creamary Road.

Thunderstorm Wind, Warren

When
July 8, 3:10 PM EST
Where
Warren County, 0.79 mi ESE of North Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.867, -79.155

Thunderstorm winds estimated near 60 mph knocked down trees and wires on Market Street just north of Warren.

Thunderstorm Wind, Somerset

When
July 8, 3:41 PM EST
Where
Somerset County, 1.74 mi ENE of Boynton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.780, -79.040

Thunderstorm winds estimated near 60 mph knocked down trees near Meyersdale.

Thunderstorm Wind, Clearfield

When
July 8, 3:49 PM EST
Where
Clearfield County, 1.04 mi W of Sabula
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.170, -78.700

Thunderstorm winds estimated near 60 mph knocked down wires near DuBois.

Thunderstorm Wind, Bedford

When
July 8, 4:15 PM EST
Where
Bedford County, Six Mile Run
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.170, -78.220

Thunderstorm winds estimated near 60 mph knocked down numerous trees and wires across the county. A more concentrated area of wind damage was reported in Six Mile Run.

Thunderstorm Wind, Franklin

When
July 8, 4:52 PM EST
Where
Franklin County, 0.84 mi NNW of Mercersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.832, -77.904

Thunderstorm winds estimated near 60 mph knocked down trees along SR 75 in Mercersburg.

Thunderstorm Wind, Franklin

When
July 8, 5:02 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.790, -77.730

Thunderstorm winds estimated near 60 mph knocked down numerous large limbs near Greencastle.

Thunderstorm Wind, Lycoming

When
July 8, 5:04 PM EST
Where
Lycoming County, Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.250, -77.000

Thunderstorm winds estimated near 60 mph knocked down numerous trees in and around Williamsport.

Thunderstorm Wind, Franklin

When
July 8, 5:05 PM EST
Where
Franklin County, 0.53 mi E of New Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.880, -77.640

Thunderstorm winds estimated near 60 mph knocked down trees near New Franklin.

Thunderstorm Wind, Cumberland

When
July 8, 5:15 PM EST
Where
Cumberland County, Shippensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.050, -77.520

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Shippensburg.

Tornado, Sullivan

When
July 8, 5:15 PM EST to 5:20 PM EST
Where
Sullivan County, 3.49 mi N of Cherry Mills to 2.95 mi NNW of Dushore
Rating
EF2
Path length
2.18 mi
Path width
400 yd
Continued into
Bradford, Pa (BGM)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.550, -76.480

An EF2 tornado with maximum winds of 120 mph was confirmed near Dushore. The tornado produced considerable damage along a path that measured just over 2 miles long, exiting Sullivan County and crossing into the Bradford County (NWS Binghamton, NY CWA). The tornado was on the ground for about 5 minutes with a maximum path width of 400 yards. The tornado touched down in a field and crossed Elys Road, where a roof was blown off of a house and a barn. Some of this debris was thrown over 100 yards. A trailer was thrown 30 yards and demolished. Dozens of trees were downed.

Thunderstorm Wind, Cumberland

When
July 8, 5:19 PM EST
Where
Cumberland County, 0.87 mi NE of Lees Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.080, -77.420

Thunderstorm winds estimated near 60 mph knocked down trees and wires near New Lancaster. The severe winds also blew over a small silo.

Thunderstorm Wind, Adams

When
July 8, 5:21 PM EST
Where
Adams County, 1.8 mi ENE of Fountain Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
39.738, -77.388

Thunderstorm winds estimated near 60 mph knocked down trees and wires near the intersection of Valley Trail and SR 16.

Thunderstorm Wind, Adams

When
July 8, 5:26 PM EST
Where
Adams County, 0.53 mi W of Orrtanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.850, -77.360

Thunderstorm winds estimated near 60 mph knocked down trees in Ortanna.

Thunderstorm Wind, Adams

When
July 8, 5:31 PM EST
Where
Adams County, Gettysburg
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.830, -77.230

Thunderstorm winds estimated near 70 mph in Gettysburg.

Thunderstorm Wind, Cumberland

When
July 8, 5:40 PM EST
Where
Cumberland County, 0.57 mi NNW of Carlisle Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.188, -77.173

Thunderstorm winds estimated near 80 mph flopped over a small plane at the Carlisle airport.

Thunderstorm Wind, York

When
July 8, 5:47 PM EST
Where
York County, 0.69 mi S of Dillsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.110, -77.030

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Dillsburg.

Thunderstorm Wind, Cumberland

When
July 8, 5:49 PM EST
Where
Cumberland County, 1.26 mi WNW of Camp Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -76.970

Thunderstorm winds estimated near 60 mph in Hampden Township.

Thunderstorm Wind, Cumberland

When
July 8, 5:50 PM EST
Where
Cumberland County, 1.74 mi SW of Goodhope
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.250, -77.000

Thunderstorm winds estimated near 60 mph knocked down trees in Silver Spring Township.

Thunderstorm Wind, Perry

When
July 8, 5:52 PM EST
Where
Perry County, 1.72 mi WNW of New Buffalo
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.460, -76.980

A microburst /straight-line wind damage/ was confirmed near New Buffalo with maximum winds between 90 and 100 mph. The severe winds produced moderate damage, knocking down multiple trees, wires and utility poles. A house on Black Snake Road sustained minor structural damage. A large portion of a barn was knocked down on the 1000 block of Anderson Road. Debris on roads and downed wires caused lane restrictions on SR 17 and274. The Watts Township supervisors and Southwest Madison Township Emergency Coordinator declared a local state of emergency due to the damage and extensive power outages.

Straight-line wind is generally any wind that is not associated with rotation.

Thunderstorm Wind, York

When
July 8, 5:54 PM EST
Where
York County, 0.87 mi NW of Lehman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -76.860

Thunderstorm winds estimated near 60 mph reported near Spring Grove.

Thunderstorm Wind, Columbia

When
July 8, 5:56 PM EST
Where
Columbia County, 1.71 mi ENE of Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.130, -76.340

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Asbury.

Thunderstorm Wind, York

When
July 8, 5:57 PM EST
Where
York County, Botts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.930, -76.830

Thunderstorm winds estimated near 60 mph knocked down trees and wires near New Salem.

Thunderstorm Wind, York

When
July 8, 5:57 PM EST
Where
York County, 0.87 mi NE of Lewisberry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.140, -76.860

Thunderstorm winds estimated near 60 mph knocked down numerous trees and destroyed a shed near Lewisberry.

Thunderstorm Wind, Dauphin

When
July 8, 5:57 PM EST
Where
Dauphin County, Lucknow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.320, -76.900

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Rockville.

Thunderstorm Wind, Dauphin

When
July 8, 6:05 PM EST
Where
Dauphin County, 0.87 mi SE of Stoverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.240, -76.720

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Londonderry Township.

Thunderstorm Wind, York

When
July 8, 6:05 PM EST
Where
York County, 0.53 mi W of East York
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.970, -76.690

Thunderstorm winds estimated near 60 mph knocked down several large branches in East York.

Thunderstorm Wind, York

When
July 8, 6:05 PM EST
Where
York County, 0.53 mi W of New Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.900, -76.790

Thunderstorm winds estimated near 60 mph knocked down trees in New Salem.

Thunderstorm Wind, York

When
July 8, 6:08 PM EST
Where
York County, 0.69 mi N of New Freedom
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
39.740, -76.700

Thunderstorm winds estimated near 60 mph knocked down trees and wires near New Freedom. One tree fell onto a house, causing minor structural damage.

Thunderstorm Wind, Lebanon

When
July 8, 6:23 PM EST
Where
Lebanon County, 0.69 mi N of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.340, -76.420

Thunderstorm winds estimated near 60 mph knocked down numerous trees and wires near Lebanon city.

Thunderstorm Wind, Lancaster

When
July 8, 6:29 PM EST
Where
Lancaster County, 0.53 mi E of (Lns)lancaster Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.120, -76.290

Thunderstorm Wind, Lancaster

When
July 8, 6:34 PM EST
Where
Lancaster County, 0.9 mi W of Smoketown
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.028, -76.217

Thunderstorm winds estimated near 70 mph at Dutch Wonderland.

Thunderstorm Wind, Schuylkill

When
July 8, 7:20 PM EST
Where
Schuylkill County, Mantzville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.770, -75.870

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Mantzville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyThe tornado archive for Pennsylvania, 2014Warnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520843, 520844, 520845, 520846, 520847, 520848, 520849, 520850, 520853, 520854, 520855, 520856, 520909, 520858, 520859, 520860, 520861, 520862, 520864, 520865, 520866, 520867, 520868, 520869, 520870, 520871, 520872, 520873, 520874, 520875, 520876, 520877, 520878, 520880, 520882.